Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 6, 2017Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2017, 7:07 PM MDT for Pueblo County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 7:07 PM MDT (01:07 UTC)
Expired
Aug 6, 2017, 7:45 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS85 KPUB 070107
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
707 PM MDT SUN AUG 6 2017
 
COZ081-083-085-086-070145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
707 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 745 PM
MDT...

At 706 PM MDT, Doppler radar was tracking a developing strong 
thunderstorm 8 miles north of Penrose, or 21 miles south of Colorado 
Springs, moving southeast at 25 mph.

Nickel size hail, heavy rainfall and winds in excess of 40 mph will 
be possible with this storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Penrose. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3853 10510 3865 10493 3832 10447 3814 10472
TIME...MOT...LOC 0106Z 318DEG 26KT 3854 10496 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:55 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 3:55 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
355 PM MDT Sun Aug 6 2017

.SHORT TERM...(This evening through Monday)
Issued at 355 PM MDT Sun Aug 6 2017

...Very Wet Weather Through Monday...

Currently...radar indicates expanding shower and thunderstorm
coverage across the Colorado Mountains, and is beginning to spread
east this afternoon.  Abundant moisture in low level southeast flow
will combine with an upper level disturbance to produce widespread
shower and thunderstorm activity through this evening.  Locally
heavy rainfall will be the primary threat, especially over the
Eastern Mountains, out into the I-25 corridor.  Modest instability
may allow for a few thunderstorms to become strong, with hail
nearing one inch in diameter and wind gusts to 60 mph, especially
along the I-25 corridor.

Tonight...models in much better agreement this afternoon with a
period of widespread, moderate to heavy rainfall moving across
southern Colorado through tonight.  The main model difference is a
delay in timing, with most areas along the Eastern Mountains, east
into the I-25 corridor seeing heavier rainfall late this afternoon
and evening.  Area burn scars, including Hayden Pass and the
Junkins, will be prone to flash flooding.  In addition, urban areas
around Colorado Springs and Pueblo may see flash flooding due to
runoff if heavier storms move over the cities.  This will need to be
monitored closely.  Expect this area of shower and thunderstorms to
push off to the east across the Eastern Plains tonight, clearing
into western Kansas by the early morning hours.  There could be
periods of heavy rain out east, and areas along the US Highway 50
corridor that are prone to flooding may have problems as well.

Monday...very similar set up expected on Monday, with another round
of moderate to heavy rainfall across Southern Colorado.  Low level
moist upslope flow will be in place across the Plains, while energy
ejects over the top from Utah.  Modest instability may allow for a
couple of strong storms across the region.  Given the set up, heavy
rainfall will be the primary threat, especially over the Eastern
Mountains, into the I-25 corridor during the afternoon and evening.
Will talk to the evening and mid shifts about hoisting a flash flood
watch for at least the Eastern Mountains, out into the I-25 corridor
for Monday afternoon and evening, especially if we get heavy
rainfall through this evening to prime the area.  People should be
prepared for heavy rainfall, and remember, do not drive through
flooded roads.  Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 355 PM MDT Sun Aug 6 2017

Will keep this relatively brief due to ongoing active conditions.
Not many adjustments required from previous reasoning with active
meteorological conditions anticipated during the longer term.

Primary meteorological issues continue to include but are not
limited heavy rain/localized flash flood potential, pops,
temperatures and the potential for intense storms at times.

Latest longer term computer simulations, forecast model soundings
and PV analysis continue to indicate that a deep moist airmass
will remain over the forecast district into next weekend with
projected precipitable water values at locations such as the
Interstate 25 corridor remaining near and/or exceeding 1 inch
at times.

In addition, upper disturbances in combination with northerly to
easterly surface surges are projected to impact the forecast
district at times during the longer term, helping increase
precipitation potential, especially over the eastern half of the
forecast district.

Also, projected capes/LI's and 0-6km bulk shears values are still
expected to meet and/or exceed 1500 J/KG, -6C and 50 knots
respectively at times into at least next week, allowing for the
potential of strong to possibly severe storms at times. WFO
Pueblo will issue hydro/severe products as needed.

It still appears that the highest potential during the longer term
for more widespread storms capable of producing heavy
precipitation(including localized flash flooding potential at
times) as well as more intense storms should occur from Monday
evening into Thursday.

Finally, basically low-grade gradient winds and minimal fire
weather concerns are expected to continue during the longer term
with projected maximum temperatures during the longer term
continuing to run below early to mid-August climatological
averages, while minimum temperatures should continue to run near
to slightly above early to mid-August climatological averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 355 PM MDT Sun Aug 6 2017

KALS...expect showers and thunderstorms through this evening with
reduced VIS and CIGS as they pass.  Mid and high level clouds will
remain across the area tonight.  Another round of showers and
thunderstorms are expected on Monday afternoon and evening.

KCOS and KPUB...showers and thunderstorms are expected through this
evening at both terminals.  Precipitation will likely be heavy, with
IFR to MVFR CIGS and VIS as they pass.  Periods of rain will likely
linger through the overnight period, especially at KCOS.  Expect
another round of showers and thunderstorms by mid day on Monday,
with locally heavy rainfall once again possible through the evening
hours. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 6, 11:07 AM MDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Sun Aug 6 2017

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Sun Aug 6 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop over
the mountains by early afternoon, with storms spreading across
the Interstate 25 corridor and eastern plains during the late
afternoon and overnight hours. The main storm threat today will
be very heavy rainfall, with flash flooding a possibility over
area burn scars and across urban locations. Storms will also
likely produce lightning, small hail and wind gusts to 50 mph.
There could be one or two storms over the Eastern Mountains and
Plains could become severe, with hail the size of quarters and
wind gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be daily chances of showers and thunderstorms across
the area Monday through Saturday, with the greatest coverage of
storms expected to be over and near the higher terrain. The main
threats from storms will be lightning and locally heavy rain, with
the potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a few
of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

88/88

In the hours before

Local storm report, Aug 6, 4:54 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT SUN AUG 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             2 WNW LA JUNTA          38.00N 103.58W
08/05/2017  M0.88 INCH       OTERO              CO   PUBLIC

&&
Special weather statement, Aug 6, 5:33 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT SUN AUG 6 2017

COZ086-087-070000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
533 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Greenhorn Mountain, or 26 miles south of Pueblo, moving
northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Colorado City.

LAT...LON 3777 10470 3790 10486 3818 10458 3799 10434
TIME...MOT...LOC 2333Z 225DEG 22KT 3790 10472

PGW
Special weather statement, Aug 6, 6:34 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
634 PM MDT SUN AUG 6 2017

COZ085-086-070130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
634 PM MDT SUN AUG 6 2017

...SPECIAL WEATHER STATEMENT...

At 631 PM MDT, Doppler radar was tracking developing strong
thunderstorms near Fountain, or 17 miles southeast of Colorado
Springs and 5 miles south of Ellicott, moving southeast at 15 mph.

Heavy rainfall, half inch hail and winds in excess of 30 mph will be
possible with these storms.

Locations impacted include...
Fountain, Schriever AFB, Hanover, Truckton and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3861 10479 3880 10459 3880 10408 3836 10439
TIME...MOT...LOC 0031Z 300DEG 13KT 3865 10460
Special weather statement, Aug 6, 6:34 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
634 PM MDT SUN AUG 6 2017

COZ089-093-097-070100-
Las Animas Vicinity/Bent County CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
634 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...SOUTHEASTERN
CROWLEY AND WEST CENTRAL BENT COUNTIES UNTIL 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Timpas, or 12 miles southwest of La Junta, moving northeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Rocky Ford, Swink, Higbee and Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 10356 3782 10384 3813 10366 3794 10326
TIME...MOT...LOC 0032Z 210DEG 20KT 3785 10370

BL
Special weather statement, Aug 6, 7:01 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
701 PM MDT SUN AUG 6 2017

COZ093-097-070130-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
701 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO AND WEST CENTRAL
BENT COUNTIES UNTIL 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of North La Junta, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Junta, North La Junta, Swink, Cheraw and Higbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3769 10349 3787 10374 3816 10358 3797 10316
TIME...MOT...LOC 0100Z 209DEG 16KT 3786 10354

BL
Special weather statement, Aug 6, 7:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
707 PM MDT SUN AUG 6 2017

COZ081-083-085-086-070145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
707 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 745 PM
MDT...

At 706 PM MDT, Doppler radar was tracking a developing strong
thunderstorm 8 miles north of Penrose, or 21 miles south of Colorado
Springs, moving southeast at 25 mph.

Nickel size hail, heavy rainfall and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Pueblo, Pueblo West, Pueblo Reservoir, Salt Creek and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3853 10510 3865 10493 3832 10447 3814 10472
TIME...MOT...LOC 0106Z 318DEG 26KT 3854 10496

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:21 PM MDTAreal Flood AdvisoryPUBCuster, Fremont3 hr
Aug 6, 6:34 PM MDTSpecial Weather StatementPUBOtero26 min
Aug 6, 6:43 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Aug 6, 7:01 PM MDTSpecial Weather StatementPUBOtero29 min
Aug 6, 8:07 PM MDTAreal Flood AdvisoryPUBFremont3 hr
Aug 7, 3:06 PM MDTSpecial Weather StatementPUBAlamosa54 min
Aug 7, 4:42 PM MDTSpecial Weather StatementPUBCostilla33 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.